Alabama, 2021

Lightning Strike in Alabama, February 9, 2021

February 9, 2021 · NWS TAE · 1 event in 1 county or zone

Early morning thunderstorms caused a lightning strike which resulted in significant damage to a home in Houston county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Early morning thunderstorms caused a lightning strike which resulted in significant damage to a home in Houston county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 9, 1:29 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Feb 9, 1:29 AM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
229 AM EST Tue Feb 9 2021

.NEAR TERM [Through Tonight]...

A shortwave rotating across the northern Gulf early this morning
will continue to spur the development of showers and thunderstorms
from west to east across the area through much of the day. With the
warm front to our south still, a stable layer at the surface will
keep any thunderstorm development elevated with the main threats
being small hail, heavy rainfall, and lightning. Light showers and
mist may stick around into the evening hours, but thunderstorm
chances should begin to diminish late afternoon as the shortwave
exits the area. A low stratus deck is forecast to move overhead this
morning and remain in place through at least tonight, with
intermittent mist possible throughout the near term period. Fog
development is expected overnight tonight and could become dense in
some areas.

.SHORT TERM [Wednesday Through Thursday]...

In the upper levels, a weak ridge will be over the region. At the
surface, a weak frontal boundary will lift northward through the
region on Wednesday. On Thursday, a low pressure system will develop
near Mississippi. On Wednesday, showers and thunderstorms will be
more likely north of I-10 with POPs of 40 to 60 percent. On
Thursday, showers and thunderstorms will move into the westernmost
part of the region in the late afternoon or evening. Potential for
severe storms will be low Wednesday and Thursday due to the absence
of upper level support. Skies will be cloudy. Highs will be in the
70s. Lows will be in the upper 50s.

.LONG TERM [Thursday Night Through Tuesday]...

In the upper levels, a shortwave will move through the region Friday
night. Otherwise, nearly zonal flow or weak ridging will be in
place. At the surface, a slow moving low pressure system will linger
over the region from Thursday night through Saturday morning. The
best chance for showers and thunderstorms appears to be Thursday
night through Friday night but uncertainty is high this far out.
Temperatures will be cooler after frontal passage with highs in the
50s and 60s this weekend.

&&

.AVIATION...
[Through 06Z Wednesday]

Unfavorable conditions are expected to begin over the next several
hours and remain unfavorable through the rest of the taf period.
Showers and a few thunderstorms will spread over the area from SW to
NE starting early this morning, with decreasing thunder chances
further inland. At least IFR conditions are expected for all sites
most of the period, with VLIFR and LIFR conditions expected as well.
Some marginal improvement (VLIFR/LIFR to IFR) may be possible in the
afternoon, but conditions should deteriorate again overnight
tonight.

&&

.MARINE...

Light southerly winds will increase slightly on Thursday ahead of
the next low pressure system. Winds will be moderate and
northeasterly this weekend. Showers and thunderstorms are expected
with a weak system today and tomorrow, then a slow moving system is
expected late this week.

&&

.FIRE WEATHER...

Very light transport winds and low mixing heights will keep
dispersion fairly stagnant for the next couple of days. Showers and
thunderstorms will be possible today, with fog possible both this
morning and again overnight tonight.

&&

.HYDROLOGY...

Most local rivers are currently below action stage and none are in
flood stage or forecast to reach flood stage at this time. This week
will be fairly wet with a weak system expected today and tomorrow,
then a slow moving system is expected late this week into the
weekend. Forecast rainfall totals for the next five days are 1.5 to
2.5 inches. Flooding is not expected at this time but uncertainty is
high regarding the system late this week.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   68  61  72  58  75 /  90  10  30  10  10
Panama City   68  61  70  60  71 /  80  10  30  10  20
Dothan        66  58  71  60  73 /  90   0  60  30  40
Albany        67  57  70  59  74 /  90  10  60  30  30
Valdosta      67  60  73  58  77 /  80  20  40  20  20
Cross City    72  59  76  57  78 /  50  10  10  10  10
Apalachicola  67  60  69  59  69 /  60  10  20  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Merrifield
SHORT TERM...McD
LONG TERM...McD
AVIATION...Merrifield
MARINE...McD
FIRE WEATHER...Merrifield
HYDROLOGY...McD

In the hours before

Special weather statement, Feb 9, 1:16 AM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
116 AM CST Tue Feb 9 2021

ALZ068-FLZ007-009-090745-
Geneva AL-Holmes FL-North Walton FL-
116 AM CST Tue Feb 9 2021

...SPECIAL WEATHER STATEMENT...

At 116 AM CST, Doppler radar was tracking a strong thunderstorm over
Lockhart, or near Florala, moving east at 65 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Geneva, Samson, Paxton, Coffee Springs, Black, Chancellor, Gaskin,
Kellys Crossroads, Lytle, Darlington, Marl, Logan Field Municipal
A/P, Geneva Municipal A/P, Smith Crossroads, New Hope, Somerset,
Caney Creek, Gordon, Miller Crossroads and Earlytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3099 8639 3099 8619 3113 8619 3120 8598
      3120 8577 3093 8571 3085 8639
TIME...MOT...LOC 0716Z 253DEG 57KT 3097 8637

11-MM
Special weather statement, Feb 9, 4:14 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
414 AM CST Tue Feb 9 2021

ALZ068-069-091045-
Geneva AL-Houston AL-
414 AM CST Tue Feb 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GENEVA AND HOUSTON
COUNTIES UNTIL 445 AM CST...

At 414 AM CST, Doppler radar was tracking a strong thunderstorm over
Slocomb, or 10 miles north of Graceville, moving east at 55 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Cottonwood, Dothan, Hartford, Taylor, Ashford, Slocomb, Cowarts,
Webb, Columbia, Kinsey, Malvern, Rehobeth, Avon, Madrid, Gordon,
Memphis, Pansey, Crosby, Garretts Crossroads and Sigma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3131 8529 3131 8509 3129 8510 3128 8511
      3123 8510 3119 8511 3117 8510 3115 8507
      3112 8506 3111 8503 3104 8501 3100 8544
      3100 8571 3114 8577
TIME...MOT...LOC 1014Z 253DEG 49KT 3110 8556

11-MM

The radar

The Ft Rucker radar (KEOX), 64 km away, was scanning. The volume nearest the first event began at 10:41 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Houston

When
February 9, 4:40 AM CST
Where
Houston County, Lucy
Property damage
$150,000
Reported by
Fire Department/Rescue
Coordinates
31.010, -85.040

The Lucy Fire Department Facebook page reported a residential structure fire due to lightning with significant damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942812.